PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Tox

(Click the link to comment and to vote – voting not working through email, sorry!)

A toddler is brought in to the ED after it is suspected that he ate his uncle’s brownie containing cannabis.

Which symptom is associated with edible cannabis ingestion in toddlers?
Tox

pemsou5_wp • March 26, 2019


Previous Post

Next Post

Comments

  1. Kelly March 28, 2019 - 9:10 pm Reply

    D) Lethargy
    Edible cannabis (marijuana) products, increasingly legal in many states, contain high doses mg/kg doses of THC for young children. They are often in the form of cookies, candies, baked sweets, and other enticing foods for children. Symptoms include: lethargy, hypotonia, ataxia, altered behavior, mydriasis, tachycardia, sometimes tachypnea, and even seizure. The more typical “adult” symptom of conjunctival injection is less common in children. A high index of suspicion must be kept since parents may not want to disclose the potential exposure or believe it was possible, and since these children often undergo highly invasive work-up and treatment (including e.g. head CT, lumbar puncture, extensive laboratory work, naloxone administration, and intubation) if the true cause of the patient’s symptoms is not suspected. A small percentage of young children that ingest edibles require intubation and artificial ventilation due to their extreme altered mental state and/or bradypnea.

Leave a Reply

Your email address will not be published / Required fields are marked *